Ear/nose/throat

Hi everyone, I have had to give up singing because of constant problems with mucus (yuk) in my throat. I have now developed tinnitus as well. my doctor referred me to ENT at the local hospital but as soon as she saw Sle on my notes she didn't even bother to examine me other than saying that my audio tests showed a loss of hearing. I now have a lot of pain in my head and I'm coughing so much my poor hubby is sleeping next door. surely I don't have to just put up with this? Is there a link between lupus and ENT problems? Thanks

3 Replies

oldestnewest
  • My version of lupus includes sicca syndrome/sjogrens. For sure my chronic ear nose & throat symptoms (including so called benign non positional vertigo which comes on alongside recurring neuro cerebral symptoms) are part of my lupus package: these symptoms definitely have damped down thanks to my systemic treatment plan (hydroxy + myco + amitriptyline + pred tapers) & various prescription topical steroids + antibiotics for nasal & ear lesions etc. And, like you, my voice suffers during flares + am prone to upper GI + respiratory infections, tracheitis, laryngitis pleurisy etc...which is a prob for me cause I do public speaking (health permitting).

    For what it's worth, my feeling is that you need to check in with your GP, &/or rheumatology asap about your current symptoms....if I had these symptoms, I would. Sometimes all I need is antibiotics....

  • So interesting to read about other's experiences of Lupus in these forums. We learn a lot. I, too, developed mucus problems resulting in constant post nasal drip, thicker sinus and nasal membranes - all of which made it harder to breathe normally and mostly caused constant coughing especially at night.

    I don't know if it was because of this but eventually, I have also developed a horrible "cough headache". My head explodes with any exertion, coughing, straining, laughing and sneezing. Also tinnitus and vertigo. (I have had head scans so nothing in there!!)

    The mucus problem has been really helped with amitriptyline - it also helped the diarrhea side effect of Leflunomide (for the Lupus). The cough headache helped with propranolol. Tinnitus may be a side effect of the amitriptyline but reading here may be part of Lupus.

  • I have lupus as well as sicca syndrome. I have dry eyes, sinuses and throat and this causes thick mucous and post-nasal drip, as well as eustachian tube dysfunction (feeling of fullness in the ears). I have found that using a nasal rinse/spray twice daily has helped a little, and using a humidifier. I also have tinnitus but only notice it when it is completely silent. I am not sure if it is from the meds or lupus. I don't think it is something you should just put up with. Maybe you can go back to your GP and tell her you are continuing to have problems and they are getting worse.

You may also like...